A Clinical Evaluation of the Effects of Administration of Midazolam on Ketamine- Induced Emergence Phenomenon 320-323
Professor & Head, Clinical Pharmacology
St.John’s Medical College, Bangalore : 560034 India
T 091-80-22065045 [work]
T 091-80-25534994 [home]
Ketamine administration in anaesthetic practice is known to induce postoperative ‘emergence phenomenon’. In the present study we evaluated effect of peri-operative midazolam on post operative emergence phenomena following ketamine anaesthesia. This was a comparative, prospective, cross sectional, observational study. Total of 60 cases, posted for surgical procedures with 30 each, who received either ketamine or ketamine with midazolam, for elective and emergency surgical procedures were evaluated applying inclusion and exclusion criteria. Data was collected for type of surgery, dose of anaesthesia and occurrence of post operative events for four hours after surgery, including subjective symptoms and adverse effects related to anaesthetic agents. There were more males [78.30%] than females [21.70 %], withmajority between 1-20 years (45%) of age. Surgical procedures included 50% from general surgery, 33% urology and 16.70% orthopaedic departments. Overall post operative recovery was complete in 60%, satisfactory in 28.33% and poor in 11.66%. Occurrence of post operative emergence phenomenon (EP) was seen in 76.66% cases during 2nd and 3rd hour in ketamine group, while a significant reduction in occurrence of adverse events was observed during 4 hrs postoperative period, along with complete recovery in 100% patients who received combination of ketamine with midazolam. In conclusion, perioperative administration of midazolam with ketamine in the present study was found to be effective in controlling EP, leading to a smooth post surgical recovery. Therefore, combined use of ketamine with midazolam may be recommended in future anaesthetic practice.